Forums


Prevention Medications

More frequent breakthrough headaches

  • By Missy75

    Have gotten headaches all my life since childhood. Became severe during my 20’s while on birth control pills, requiring hospitalization at times. Went off pill, but still got migraines throughout pregnancies & thru pre & post menopause. After trying various acute meds for actual migraines, tried many different combinations of maintenance drugs prescribed by my Neurologist/Headache Specialist. Have been taking the same daily maintenance “cocktail” for several years now. Since beginning of the year, have been experiencing more breakthrough migraines, & also different kinds, such as cough & bending over induced head pain. Never experienced that before. Daily “cocktail” is: 300 mg Zonegran (anti-seizure drug), 20 mg Protriptyline (anti-depressant), 10 mg Fluoxetine (Prozac), 750 mg magnesium. Then when I get a migraine, which is several times a week lately, I take a Teeximet (generic), which I’m taking more & more of because they don’t seem to be working to give me very many consecutive pain free days! Any of this sound familiar to anyone?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Missy75,

    Thank you for sharing your story with us. I am sorry to hear you are seeing an uptick in migraine attack frequency, I know how frustrating that is.

    If you haven’t spoken with your doctor yet, that would be the first thing I would encourage you to do. When we have new and/or different symptoms or changes in our migraine attack patterns, it’s a good idea to discuss these changes with the doctor so he/she can rule out anything more serious.

    It’s not uncommon to need a change in our medications, whether that means a dosage change, or new medication. My medication cocktail tail has changed over the last 20 plus years but not to worry, there are over 100 medications and supplements that can be used to treat migraine disease! You can read more about that here; https://migraine.com/blog/migraine-preventives-start/.

    We can run into another problem called rebound headache if we take medications such as Treximet, and/or pain relievers, whether they are over-the-counter or prescription, more than two to three days a week. If we are in a rebound cycle, our migraine attack may be more difficult to treat and we can end up in a daily cycle of pain. Here is information on this; https://migraine.com/living-migraine/stop-rebound-headaches/.

    I hope this helps!
    Nancy

    Reply Created with Sketch. reply